Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Jacksonville, FL

May 17, 2012Appling County, Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 17, 2012, 12:45 PM EDT for Appling County, Wayne County, Georgia. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2012, 12:45 PM EDT (16:45 UTC)
Expired
May 17, 2012, 1:30 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Appling County, GA, Wayne County, GA

What was reported inside it

TimeReportWhereRemark
May 17, 1:00 PM EDTTSTM WND DMGSurrency, GATREE AND POWERLINE REPORTED DOWN IN SURRENCY.
May 17, 1:00 PM EDTHAIL 0.75Surrency, GAVERY HEAVY RAIN AND PENNY SIZE HAIL WAS REPORTED IN SURRENCY.
May 17, 1:00 PM EDTHAIL 0.88N Surrency, GAFARMING COMPANY REPORTED PENNY TO NICKEL SIZE HAIL NORTH PART OF SURRENCY.
May 17, 1:05 PM EDTHAIL 0.751 E Surrency, GAPENNY SIZE HAIL AND GUSTY WINDS ESTIMATED AROUND 45 TO 55 MPH REPORTED ON HIGHWAY 341. TIME ESTIMATED FROM RADAR IMAGERY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS52 KJAX 171645
SVRJAX
GAC001-305-171730-
/O.NEW.KJAX.SV.W.0065.120517T1645Z-120517T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTHEAST GEORGIA
  EASTERN APPLING COUNTY IN SOUTHEAST GEORGIA

* UNTIL 130 PM EDT

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SURRENCY...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SURRENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3184 8220 3167 8204 3159 8211 3156 8223
      3174 8237 3180 8235 3186 8224
TIME...MOT...LOC 1645Z 328DEG 8KT 3175 8224

$$

SHASHY
2 follow-up statements
566 
WWUS52 KJAX 171705
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
105 PM EDT THU MAY 17 2012

GAC001-305-171730-
/O.CON.KJAX.SV.W.0065.000000T0000Z-120517T1730Z/
WAYNE GA-APPLING GA-
105 PM EDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CENTRAL APPLING AND NORTHWESTERN WAYNE COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. HAIL HAS ALREADY BEEN 
REPORTED IN SURRENCY. THIS STORM WAS LOCATED NEAR SURRENCY...MOVING 
SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3169 8233 3175 8230 3179 8220 3178 8216
      3173 8210 3167 8204 3159 8211 3156 8223
      3162 8228
TIME...MOT...LOC 1704Z 328DEG 8KT 3170 8220

$$

SHASHY
232 
WWUS52 KJAX 171731
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
131 PM EDT THU MAY 17 2012

GAC001-305-171741-
/O.EXP.KJAX.SV.W.0065.000000T0000Z-120517T1730Z/
WAYNE GA-APPLING GA-
131 PM EDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL APPLING AND
NORTHWESTERN WAYNE COUNTIES HAS EXPIRED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

LAT...LON 3169 8233 3175 8230 3179 8220 3178 8216
      3173 8210 3167 8204 3159 8211 3156 8223
      3162 8228
TIME...MOT...LOC 1705Z 132DEG 23KT 3156 8205

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:21 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 17, 9:21 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 AM EDT THU MAY 17 2012

.UPDATE...
MUCH LESS CLOUD COVER TODAY WILL ALLOW TEMPERATURES TO HEAT UP
QUICKLY AND DESTABILIZE THE ATMOSPHERE. KJAX MORNING SOUNDING
SHOWS TEMPERATURES ARE COOLER THROUGHOUT THE COLUMN AND 2-3 DEG
COOLER IN MID LEVELS WITH TEMP AT 500 MB DOWN TO -14.3 CELSIUS.
PRECIP WATER (PWAT) IS OVER 1.5 INCHES. MODIFYING THE SOUNDING TO
A MAX TEMPERATURE OF 86 DEG YIELDS A CAPE ABOVE 3200 J/KG AND LI
OF 10. SATELLITE IMAGES SHOW SPINNING OF CLOUDS OVER NE GA AND SC
WHERE MID LEVEL LOW IS DEVELOPING IN THE TROUGH. EXPECT THIS LOW
TO MOVE TOWARD THE GA/SC COAST THIS AFTN ADDING ONE MORE
INGREDIENT TO THE MIX. CONVECTION SHOULD FIRE BY LATE MORNING
OVER INLAND AREAS WHERE CLOUDS ARE SCARCE NOW...AND MOVE TOWARD
THE NE AT 10-15 MPH. STORMS WILL INCREASE IN COVERAGE MID-LATE
AFTN AS SEA BREEZES COMBINE WITH THE OTHER INGREDIENTS TO PRODUCE
NUMEROUS STORMS OVER THE EASTERN ZONES.

&&

.AVIATION...
PREVAILING VFR EXPECTED OUTSIDE OF TSRA. HAVE TEMPO FOR TSRA
BEGINNING 19Z...AND MAY READJUST WITH NEXT ISSUANCE.

&&

.MARINE...
QUIESCENT CONDITIONS ARE OCCURRING OVER THE WATERS WITH OFFSHORE
WINDS LESS THAN 10 KT AND SEAS AROUND 2 FT. NO CHANGES REQUIRED
THIS MORNING.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  63  83  63 /  60  40  40  30
SSI  81  68  77  69 /  60  50  40  30
JAX  86  64  82  64 /  60  60  40  40
SGJ  82  68  78  70 /  60  50  40  40
GNV  88  62  87  64 /  60  50  40  40
OCF  87  65  88  65 /  60  50  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PK
Hazardous weather outlook, May 17, 11:58 AM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1158 AM EDT THU MAY 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180845-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1158 AM EDT THU MAY 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND
ADJACENT COASTAL WATERS.

...ISOLATED STRONG OR SEVERE STORMS POSSIBLE THIS AFTERNOON...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND STORMS WILL BE OVER NORTHEAST FLORIDA COUNTIES
EARLY THIS AFTERNOON AND THEN BECOME MORE NUMEROUS AS WE GO THROUGH
THE AFTERNOON. ADDITIONAL STORMS WILL FIRE OVER SOUTHEAST GEORGIA BY
MID AFTERNOON UNDERNEATH AN UPPER LEVEL DISTURBANCE. STORM MOTION
WILL BE EAST AROUND 10 MPH WITH HEAVY RAINFALL POSSIBLE IN SLOW
MOVING THUNDERSTORMS. ISOLATED STRONG OR SEVERE STORMS WILL PRODUCE
LOCALIZED DAMAGING WIND GUSTS AND SOME HAIL.

FOR BOATERS...SOME OF THE STORMS WILL BE MOVING OFFSHORE INTO THE
ADJACENT COASTAL WATERS. BE AWARE THAT SOME OF THESE STORMS MAY
PRODUCE FREQUENT LIGHTNING...GUSTY WINDS OVER 35 KNOTS AND HAIL.

A FEW STORMS WILL LINGER INTO THE EVENING BEFORE WRAPPING UP
COMPLETELY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR ISOLATED
TO SCATTERED THUNDERSTORMS EACH AFTERNOON THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 17, 12:24 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EDT THU MAY 17 2012

GAZ135-136-171700-
APPLING-WAYNE-
1224 PM EDT THU MAY 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND CENTRAL APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT...

AT 1224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SURRENCY...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BAXLEY AND SURRENCY THROUGH 100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3183 8204 3182 8203 3182 8201 3180 8200
      3161 8210 3174 8238 3191 8229
TIME...MOT...LOC 1624Z 294DEG 8KT 3179 8224

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:24 PM EDTSpecial Weather StatementJAXAppling36 min
May 17, 1:09 PM EDTSpecial Weather StatementJAXWayne36 min
May 17, 1:45 PM EDTSpecial Weather StatementJAXWayne45 min
May 17, 2:10 PM EDTAreal Flood AdvisoryJAXWayne2 hr
May 17, 2:34 PM EDTSpecial Weather StatementJAXWayne36 min
May 17, 3:02 PM EDTSevere Thunderstorm WarningJAXGlynn43 min
May 17, 3:58 PM EDTSpecial Weather StatementJAXCamden32 min
May 17, 4:28 PM EDTSpecial Weather StatementJAXCamden32 min
May 17, 4:56 PM EDTSevere Thunderstorm WarningJAXCamden49 min
May 17, 5:02 PM EDTSpecial Weather StatementJAXCoffee28 min
May 17, 5:38 PM EDTSpecial Weather StatementJAXAppling52 min
May 17, 6:35 PM EDTSpecial Weather StatementJAXBacon40 min
May 17, 6:43 PM EDTSpecial Weather StatementJAXPierce47 min
May 17, 6:54 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Pierce, Ware, Wayne51 min
May 17, 6:56 PM EDTSpecial Weather StatementJAXBacon34 min
May 17, 7:38 PM EDTSpecial Weather StatementJAXWayne37 min
May 17, 7:45 PM EDTSpecial Weather StatementJAXBrantley, Pierce, Ware45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.